Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 62, NWS Blacksburg, VA

April 26, 20124 counties in North Carolina; Grayson County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Apr 26, 2012, 8:45 AM EDT for 4 counties in North Carolina; Grayson County, Virginia. It was in force for 60 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 26, 2012, 8:45 AM EDT (12:45 UTC)
Expired
Apr 26, 2012, 9:45 AM EDT
In force
60 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Wilkes County, NC, Grayson County, VA

The radar

The Roanoke radar (KFCX), 144 km from the middle of the area, began a volume at 12:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 26, 9:15 AM EDTTSTM WND DMG1 W Tuckerdale, NCTREE DOWN ON POWER LINES ALONG EAST LITTLE HORSE CREEK RD
Apr 26, 9:15 AM EDTTSTM WND DMG1 W Tuckerdale, NCTREE DOWN ON POWER LINES ALONG EAST LITTLE HORSE CREEK RD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 0.8 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-279 J/kg
Mixed-layer LCL
962 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

132 
WUUS51 KRNK 261245
SVRRNK
NCC005-009-189-193-VAC077-261345-
/O.NEW.KRNK.SV.W.0062.120426T1245Z-120426T1345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
845 AM EDT THU APR 26 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA
  ASHE COUNTY IN NORTHWEST NORTH CAROLINA
  WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA
  NORTHWESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA
  SOUTHWESTERN GRAYSON COUNTY IN SOUTHWEST VIRGINIA

* UNTIL 945 AM EDT.

* AT 841 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 27 MILES WEST OF WHITETOP TO PEORIA TO 17 MILES SOUTHWEST OF
  GRANDFATHER MOUNTAIN...OR ALONG A LINE EXTENDING FROM 6 MILES
  NORTHWEST OF ABINGDON TO 8 MILES NORTH OF BEECH MOUNTAIN TO 11
  MILES SOUTHWEST OF NEWLAND...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ROMINGER...
  GRANDFATHER MOUNTAIN...
  MOSES CONE MEMORIAL PARK...
  WHITETOP...
  CASCADE FALLS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE ACROSS 
TENNESEE.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM EDT
THURSDAY AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWEST
VIRGINIA.

&&

LAT...LON 3635 8183 3635 8173 3641 8175 3647 8170
      3654 8171 3658 8169 3668 8153 3667 8131
      3648 8124 3633 8124 3609 8148 3611 8155
      3611 8181 3619 8185 3621 8191 3627 8190
      3629 8192
TIME...MOT...LOC 1244Z 269DEG 68KT 3674 8199 3633 8186
          3598 8199

$$
2 follow-up statements
479 
WWUS51 KRNK 261314
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
914 AM EDT THU APR 26 2012

NCC005-009-189-193-VAC077-261345-
/O.CON.KRNK.SV.W.0062.000000T0000Z-120426T1345Z/
ALLEGHANY NC-ASHE NC-WATAUGA NC-WILKES NC-GRAYSON VA-
914 AM EDT THU APR 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 AM EDT
FOR WESTERN ALLEGHANY...ASHE...WATAUGA...NORTHWESTERN WILKES AND
SOUTHWESTERN GRAYSON COUNTIES...

AT 908 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM GRAYSON HIGHLANDS STATE PARK TO IDLEWILD TO 7 MILES
SOUTHWEST OF DARBY...OR ALONG A LINE EXTENDING FROM 6 MILES SOUTHWEST
OF TROUTDALE TO GLENDALE SPRINGS TO 9 MILES SOUTHEAST OF BLOWING
ROCK...MOVING EAST AT 50 MPH.

LOCATIONS IMPACTED INCLUDE...
  GRASSY CREEK...
  MOUTH OF WILSON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM EDT
THURSDAY AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWEST
VIRGINIA.

&&

LAT...LON 3635 8183 3635 8173 3641 8175 3647 8170
      3654 8171 3658 8169 3668 8153 3667 8131
      3648 8124 3633 8124 3609 8148 3611 8155
      3611 8181 3619 8185 3621 8191 3627 8190
      3629 8192
TIME...MOT...LOC 1314Z 269DEG 45KT 3664 8142 3631 8133
          3604 8148

$$
764 
WWUS51 KRNK 261343
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
943 AM EDT THU APR 26 2012

NCC005-009-189-193-VAC077-261353-
/O.EXP.KRNK.SV.W.0062.000000T0000Z-120426T1345Z/
ALLEGHANY NC-ASHE NC-WATAUGA NC-WILKES NC-GRAYSON VA-
943 AM EDT THU APR 26 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ALLEGHANY...ASHE...
WATAUGA...NORTHWESTERN WILKES AND SOUTHWESTERN GRAYSON COUNTIES
EXPIRES AT 945 AM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM EDT
THURSDAY AFTERNOON FOR NORTHWESTERN NORTH CAROLINA AND SOUTHWEST
VIRGINIA.

LAT...LON 3635 8183 3635 8173 3641 8175 3647 8170
      3654 8171 3658 8169 3668 8153 3667 8131
      3648 8124 3633 8124 3609 8148 3611 8155
      3611 8181 3619 8185 3621 8191 3627 8190
      3629 8192
TIME...MOT...LOC 1343Z 269DEG 45KT 3664 8097 3631 8088
          3604 8103

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 26, 8:34 AM EDT, 11 minutes earlier.

Area forecast discussion, Apr 26, 8:34 AM EDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
834 AM EDT THU APR 26 2012

.SYNOPSIS...
LOOK FOR A WARM FRONT TO MOVE NORTH OF THE AREA TODAY WITH A COLD
FRONT SHIFTING SOUTHEAST THROUGH THE REGION TONIGHT. THIS FRONT
WILL STALL ACROSS THE CAROLINAS INTO THE GULF COAST STATES INTO
FRIDAY OR SATURDAY. COOL SURFACE HIGH PRESSURE WEDGES ALONG THE
APPALACHIANS MONDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 815 AM EDT THURSDAY...

UPDATED THE FORECAST THIS MORNING TO REFLECT THE ISSUANCE OF A
SEVERE THUNDERSTORM WATCH FOR THE NORTH CAROLINA MOUNTAINS...AS
WELL AS SMYTH AND GRAYSON COUNTIES IN VIRGINIA. CURRENTLY KEEPING
AN EYE ON A LARGE THUNDERSTORM COMPLEX PUSHING EAST TOWARD OUR
AREA...WHICH SHOULD ENTER OUR WESTERN TIER OF COUNTIES BY AROUND 9
AM. STRONG WINDS HAS BEEN THE MAIN ISSUE OVER THE PAST FEW HOURS
WITH THESE STORMS TO OUR WEST...WITH MANY REPORTS OF TREES BLOWN
DOWN. HAVE TO BELIEVE THAT THIS COMPLEX WILL SOON OUTRUN ITS
SUPPORT AND BEGIN TO DECAY...BUT PERHAPS NOT UNTIL AFTER IT HAS
ENTERED OUR FORECAST AREA. SEVERE WARNING MAY BE ISSUED SHORTLY
FOR ASHES...WATAUGA...GRAYSON AND SMYTH COUNTIES...

AS OF 615 AM EDT THURSDAY...

UPDATE TO MOVE HIGHER POPS TO THE NRN HALF OF THE CWA. LINE OF
CONVECTION MOVING SE ACROSS THE FOOTHILLS WILL BE ARRIVING INTO VA
PIEDMONT SOON...BUT SHOWING SIGNS OF WEAKENING.
OVERALL...CONVECTION IS WEAKENING THIS MORNING...AND THUS RAINFALL
RATES ARE FALLING. LOOKS LIKE A BREAK COMING UP BETWEEN
SYSTEMS...ALTHOUGH PORTIONS OF SRN WV INTO FAR SW VA MAY KEEP
PRECIP AROUND LONGER THIS MORNING WITH PRECIP REMAINING UPSTREAM
INTO ERN KY.

PREVIOUS DISCUSSION...

THERE IS ENOUGH DYNAMICS WITH THE NEXT UPSTREAM WAVE THIS
AFTERNOON THAT SPC HAS PUT THE SW VA/SE WV/NW NC COUNTIES IN A
SLIGHT RISK...WITH ISOLATED THREAT FURTHER EAST. MAIN CONCERN WILL
BE BOWING SEGMENTS WITH DAMAGING WINDS AS SHEAR INCREASES.

WILL CONTINUE TO HIGHLIGHT HEAVY RAIN/SVR THREAT IN THE HWO.

THIS AFTN WITH THE WARM FRONT MOVING NORTH OF THE AREA...AND ONE
SHORTWAVE EXITING...COULD SEE MORE SUNSHINE THAN FORECASTED 24 HOURS
AGO. WE KEEP PREVIOUS FORECAST OF UPPER 70S EAST TO UPPER 60S-LOWER
70S WEST. MODELS SHOWING NEXT WAVE ARRIVING INTO THE MTNS LATER
TODAY WITH LIKELY POPS FOR THE WV/SW VA MTNS. REST OF THE AREA WILL
SEE SCATTERED CONVECTION IN THE AFTERNOON.

TONIGHT...THE NEXT WAVE MOVES THROUGH ALONG WITH THE SFC
FRONT...WITH POPS TAPERING OFF THE LOW CHANCE WEST IN THE
EVENING...AND DRIER BY FRIDAY MORNING CWA WIDE...AS HIGH PRESSURE
SINKS SEWD FROM THE GREAT LAKES.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 330 PM EDT WEDNESDAY...

FRONTAL BOUNDARY WILL BE STALLING ACROSS THE NRN GULF COAST STATES
INTO THE CAROLINAS FRIDAY. MODELS HAVE TRENDED FURTHER SOUTH AND
KEEP US DRY FRIDAY INTO FRIDAY NIGHT WITH SOME INCREASE IN MOISTURE
INTO THE NC COUNTIES FRI NIGHT...ALONG WITH CLOUDS. WILL MAINTAIN
CHANCE POPS IN FOR SAT AS A WAVE OF LOW PRESSURE MOVES ACROSS
BRINGING A SURGE NWD IN MOISTURE.

FRIDAY SHOULD PARTLY-MOSTLY SUNNY AND SEASONAL WITH HIGHS IN THE MID
60S WEST TO LOWER 70S EAST.

WITH CLOUDS INCREASING FRIDAY NIGHT...THE MTNS ACROSS SW VA/NW NC
AND INTO THE NC PIEDMONT WILL BE MILD WITH LOWER TO MID 50S FOR
LOWS...WHILE ACROSS THE NRN CWA FROM HSP-LYH...TEMPS DROP INTO THE
MID TO UPPER 40S.

SATURDAY...COOLED TEMPS SOME PER MODELS KEEPING PRECIP CHANCES IN
THE AREA...BUT STILL LOOKING AT UPPER 60S NORTH TO MID 70S SOUTH.
POTENTIAL EXISTS THAT SFC FRONT WILL STILL BE SOUTH OF THE AREA SAT
WHICH COULD KEEP THE AREA SLIGHTLY WEDGED. GFS/ECMWF KEEP THE
MOISTURE SITUATED ACROSS THE NRN CWA SAT NIGHT. THUS ELECTED TO KEEP
POPS HIGHER IN THE NORTH PER GFS/ECMWF SOLUTION...WHICH WAS
ALREADY IN THE CURRENT FORECAST.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AS OF 330 PM EDT WEDNESDAY

SURFACE FRONT TO BISECT REGION PER ZONAL UPPER LEVEL FLOW. LATITUDE
UNDULATIONS WILL CONTINUE AS UPPER LEVEL DISTURBANCES PASS QUICKLY
FROM WEST TO EAST.  TIMING OF THESE WAVES REMAIN IN QUESTION
YIELDING A LOW CONFIDENCE FORECAST...MODELS DIVERGING ON THE
DETAILS. THE RESULT IS THE USE OF A LARGE PAINT BRUSH WITH RESPECT
TO POPS.  TEMPS COULD EASILY BE PLUS/MINUS 10 DEGREES FROM CURRENT
FCST PENDING WHICH SIDE OF THE FRONT WE ARE ON AT THE TIME.  WOULD
THINK...BASED ON CURRENT TIMING OF THE WAVES...AND SPACING OF 24 TO
36 HOURS APART THAT SUNDAY NIGHT INTO MONDAY WOULD BE DRY...FOLLOWED
BY AN UPTICK IN MOISTURE AGAIN FOR TUESDAY AND WEDNESDAY.

&&

.AVIATION /13Z THURSDAY THROUGH MONDAY/...
AS OF 730 AM EDT THURSDAY...

CONVECTION ACROSS WV INTO TN WILL CAUSE AVIATION HEADACHES THIS
MORNING. MODELS KEEP HIGHER ENHANCEMENT OF PRECIP/TSRA THIS
MORNING ACROSS THE WV MTNS AND MAYBE AS FAR EAST AS BCB/ROA.
CONFIDENCE NOT HIGH IN THE EAST FOR PREDOMINANT THUNDER THIS
MORNING. THE CIGS/VSBYS WILL BE IN THE MVFR/VFR RANGE OUTSIDE OF
HEAVIER CONVECTION.

THE MODELS SHOW THE WARM FRONT LIFTING NE OF US THIS AFTERNOON
WITH SOME REDEVELOPMENT ON THE LEADING EDGE OF AN UPPER
DISTURBANCE OF MORE SHRA/TSRA INTO THE LWB/BLF CORRIDOR. FURTHER
EAST...WILL SEE ISOLATED TO SCATTERED COVERAGE THIS AFTERNOON

THE ASSOCIATED COLD FRONT ENTERS THE THE WV MTNS BY EVENING
EXITING TO THE SOUTHEAST OF DANVILLE AFTER MIDNIGHT. HAVE KEPT IT
DRY OVERNIGHT INTO FRIDAY WITH POTENTIAL FOR LOWER CIGS IN THE
MTNS OF WV ON NW FLOW. CLEAR IT OUT BY DAWN FRIDAY.

FRIDAY LOOKS MAINLY DRY WITH VFR...THEN FRONT LIFTS NORTH AGAIN
THIS WEEKEND WITH ANOTHER THREAT OF SHOWERS/SUB VFR WX.

THE POTENTIAL EXISTS FOR A WEDGE OF HIGH PRESSURE ON MONDAY WITH
COOLER AIR AND A LONGER PERIOD OF SUB VFR CONDITIONS.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM/WP
NEAR TERM...AMS/NF/WP
SHORT TERM...PM/WP
LONG TERM...PM
AVIATION...AMS/KM/WP
Hazardous weather outlook, Apr 26, 8:26 AM EDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
826 AM EDT THU APR 26 2012

VAZ007-010-012-WVZ042-271230-
TAZEWELL-BLAND-WYTHE-MERCER-
826 AM EDT THU APR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAINS AND ISOLATED FLOODING WILL BE POSSIBLE EARLY THIS
MORNING MAINLY ACROSS SOUTHERN WEST VIRGINIA INTO THE TAZEWELL AREA.

THIS AFTERNOON INTO THE EVENING...A COLD FRONT WILL MOVE IN.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS DURING THIS
TIME...WITH DAMAGING WINDS THE MAIN THREAT. ISOLATED FLOODING IS
AGAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ011-019-020-WVZ043>045-271230-
GILES-ALLEGHANY VA-BATH-SUMMERS-MONROE-GREENBRIER-
826 AM EDT THU APR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA...WEST
CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HEAVY RAINS FROM THUNDERSTORMS COULD CAUSE LOCALIZED FLOODING THIS
MORNING. MORE SHOWERS AND STORMS ARE EXPECTED IN THE AFTERNOON. A
FEW COULD BRING STRONG WIND GUSTS AND HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ013-014-016>018-022>024-032>035-043>047-058-059-
271230-
STOKES-ROCKINGHAM-CASWELL-YADKIN-PULASKI-MONTGOMERY-CARROLL-FLOYD-
CRAIG-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
826 AM EDT THU APR 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS SHOULD BE SCATTERED ACROSS THE AREA THIS AFTERNOON.
THERE IS A POSSIBILITY FOR A FEW TO BECOME STRONG TO
SEVERE...WITH DAMAGING WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ009-015-271230-
ASHE-ALLEGHANY NC-WATAUGA-SMYTH-GRAYSON-
826 AM EDT THU APR 26 2012

...SEVERE THUNDERSTORM WATCH 190 IN EFFECT UNTIL 1 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS SHOULD BE SCATTERED ACROSS THE AREA THIS MORNING AND
AFTERNOON. THERE IS A POSSIBILITY FOR A FEW TO BECOME STRONG TO
SEVERE...WITH DAMAGING WINDS THE MAIN THREAT. HEAVY RAINS AND
ISOLATED FLOODING WILL ALSO BE POSSIBLE EARLY THIS MORNING MAINLY
ACROSS THE NORTH CAROLINA MOUNTAINS.

THIS AFTERNOON INTO THE EVENING...A COLD FRONT WILL MOVE IN.
THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS DURING THIS
TIME...WITH DAMAGING WINDS THE MAIN THREAT. ISOLATED FLOODING IS
AGAIN POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ003-019-271230-
SURRY-WILKES-
826 AM EDT THU APR 26 2012

...SEVERE THUNDERSTORM WATCH 190 IN EFFECT UNTIL 1 PM EDT THIS
AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THUNDERSTORMS SHOULD BE SCATTERED ACROSS THE AREA THIS MORNING AND AFTERNOON.
THERE IS A POSSIBILITY FOR A FEW TO BECOME STRONG TO SEVERE...WITH
DAMAGING WINDS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Apr 26, 3:55 AM EDT, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
355 AM EDT THU APR 26 2012

WVZ042-043-045-260830-
GREENBRIER WV-MERCER WV-SUMMERS WV-
355 AM EDT THU APR 26 2012

...STRONG THUNDERSTORMS WILL AFFECT GREENBRIER...MERCER AND SUMMERS
COUNTIES...

AT 353 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM RUPERT TO
8 MILES WEST OF PINEVILLE...MOVING EAST AT 60 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR WILLIAMSBURG AROUND 405 AM...SANDSTONE
AROUND 410 AM...MAXWELTON AROUND 415 AM...JUMPING BRANCH AROUND 420
AM AND CAMP CREEK STATE PARK AROUND 425 AM.

LAT...LON 3793 8009 3786 8017 3771 8059 3773 8066
      3767 8069 3750 8114 3751 8122 3758 8120
      3761 8108 3764 8107 3772 8098 3770 8090
      3774 8093 3778 8090 3782 8094 3788 8076
      3795 8080 3799 8067

DS
Special weather statement, Apr 26, 4:31 AM EDT, 4 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
431 AM EDT THU APR 26 2012

VAZ007-010-011-019-WVZ042>045-260900-
ALLEGHANY VA-BLAND VA-GILES VA-GREENBRIER WV-MERCER WV-MONROE WV-
SUMMERS WV-TAZEWELL VA-
431 AM EDT THU APR 26 2012

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...BLAND...GILES...
GREENBRIER...MERCER...MONROE...SUMMERS AND TAZEWELL COUNTIES...

AT 427 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
NORTH OF WHITE SULPHUR SPRINGS TO 9 MILES SOUTHEAST OF WELCH...MOVING
EAST AT 40 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR PINNACLE ROCK STATE PARK AROUND 440 AM...
ROARING MOUNTAIN SUMMIT AROUND 445 AM...UNION AROUND 450 AM...JORDAN
MINES AROUND 455 AM AND CHAPEL AROUND 500 AM.

LAT...LON 3780 7982 3776 7985 3761 8017 3763 8022
      3757 8033 3754 8031 3718 8107 3727 8145
      3742 8129 3745 8130 3793 8026

DS
Special weather statement, Apr 26, 4:56 AM EDT, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
456 AM EDT THU APR 26 2012

VAZ007-010>014-018-019-022-023-034-WVZ042-044-260930-
ALLEGHANY VA-BEDFORD VA-BLAND VA-BOTETOURT VA-CRAIG VA-GILES VA-
MERCER WV-MONROE WV-MONTGOMERY VA-PULASKI VA-ROANOKE VA-TAZEWELL VA-
WYTHE VA-
456 AM EDT THU APR 26 2012

...STRONG THUNDERSTORMS WILL AFFECT ALLEGHANY...BEDFORD...BLAND...
BOTETOURT...CRAIG...GILES...MERCER...MONROE...MONTGOMERY...PULASKI...
ROANOKE...TAZEWELL AND WYTHE COUNTIES...

AT 453 AM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES
SOUTH OF COVINGTON CITY TO 3 MILES NORTHEAST OF BURKES GARDEN...
MOVING SOUTHEAST AT 50 MPH.

VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT FREQUENT CLOUD TO GROUND LIGHTNING FROM THESE STORMS. DO NOT
STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THESE STORMS WILL BE NEAR EAGLE ROCK AROUND 505 AM...ABBOTT AROUND
510 AM...CATAWBA AROUND 515 AM...ARCADIA AROUND 520 AM AND PEAKS OF
OTTER RECREATION AREA AROUND 525 AM.

LAT...LON 3747 7951 3684 8097 3713 8143 3782 7993

DS
Special weather statement, Apr 26, 8:31 AM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
831 AM EDT THU APR 26 2012

VAZ007-009-010-012-261330-
BLAND VA-SMYTH VA-TAZEWELL VA-WYTHE VA-
831 AM EDT THU APR 26 2012

...A LINE OF STRONG THUNDERSTORM WILL AFFECT
BLAND...SMYTH...TAZEWELL AND WYTHE COUNTIES...

AT 827 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHEAST
OF RICHLANDS...MOVING EAST AT 35 MPH.

WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR ASBERRYS AROUND 840 AM...HUNGRY MOTHER STATE
PARK AROUND 845 AM...NEBO...AND ATKINS AROUND 855 AM...MARION
WYTHEVILLE...AND CERES AROUND 900 AM...RURAL RETREAT AROUND 910 AM...
FAVONIA AND AND CROCKETT AROUND 915 AM.

LAT...LON 3710 8185 3704 8108 3678 8114 3693 8179
      3700 8180 3704 8183

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 26, 12:39 AM EDTSpecial Weather StatementRNKAlleghany, Ashe36 min
Apr 26, 1:15 AM EDTSpecial Weather StatementRNKSurry15 min
Apr 26, 2:20 AM EDTSpecial Weather StatementRNKRockingham25 min
Apr 26, 9:18 AM EDTSpecial Weather StatementRNKAlleghany, Wilkes27 min
Apr 26, 9:49 AM EDTSpecial Weather StatementRNKStokes, Surry, Yadkin41 min
Apr 26, 10:42 AM EDTSpecial Weather StatementRNKCaswell, Rockingham63 min
Apr 25, 11:39 PM EDTSpecial Weather StatementRNKBland36 min
Apr 25, 11:52 PM EDTSevere Thunderstorm WarningRNKSmyth, Tazewell23 min
Apr 26, 12:17 AM EDTSpecial Weather StatementRNKSmyth28 min
Apr 26, 2:38 AM EDTSpecial Weather StatementRNKCarroll37 min
Apr 26, 4:31 AM EDTSpecial Weather StatementRNKAlleghany, City of Covington29 min
Apr 26, 4:56 AM EDTSpecial Weather StatementRNKBland, Botetourt, Craig, Giles, Montgomery, Pulaski and 5 more34 min
Apr 26, 7:59 AM EDTAreal Flood AdvisoryRNKTazewell3 hr
Apr 26, 8:31 AM EDTSpecial Weather StatementRNKSmyth59 min
Apr 26, 8:57 AM EDTSevere Thunderstorm WarningRNKBland, Grayson, Smyth, Tazewell, Wythe63 min
Apr 26, 9:31 AM EDTSpecial Weather StatementRNKBland, Wythe29 min
Apr 26, 11:09 AM EDTAreal Flood AdvisoryRNKTazewell3 hr
Apr 26, 11:54 AM EDTAreal Flood AdvisoryRNKBland3 hr
Apr 26, 12:44 PM EDTAreal Flood AdvisoryRNKAlleghany, Bath, City of Covington6 hr
Apr 26, 2:03 PM EDTAreal Flood AdvisoryRNKTazewell6 hr
Apr 26, 2:53 PM EDTAreal Flood AdvisoryRNKBland3 hr
Apr 26, 6:16 PM EDTSevere Thunderstorm WarningRNKBland, Giles59 min
Apr 26, 7:00 PM EDTFlash Flood WarningRNKBland, Tazewell6 hr
Apr 26, 7:10 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Tazewell, Wythe65 min
Apr 26, 7:53 PM EDTSevere Thunderstorm WarningRNKCraig, Giles, Montgomery52 min
Apr 26, 7:56 PM EDTSpecial Weather StatementRNKBath64 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.